Alert archive / Wyoming / High Wind Watches in 2019

High Wind Watch 4, NWS Riverton, WY

February 12, 2019Fremont County, Natrona County, Sweetwater County, Wyoming

NWS Riverton, WY issued this high wind watch at Feb 12, 2019, 1:25 AM MST for Fremont County, Natrona County, Sweetwater County, Wyoming. It took effect at Feb 12, 2019, 6:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 12, 2019, 1:25 AM MST (08:25 UTC)
In effect from
Feb 12, 2019, 6:00 PM MST
Expired
Feb 12, 2019, 9:55 AM MST
In force
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Natrona County, WY, Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 65 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 8.4 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2019-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2019-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2106 m above ground
0-6 km bulk shear
91 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
382 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind watch went out at Feb 11, 11:45 PM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Feb 11, 11:45 PM MST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1145 PM MST Mon Feb 11 2019

.UPDATE...
Issued at 1139 PM MST Mon Feb 11 2019

High Wind Watch was upgraded to a Warning for the Cody Foothills
beginning 5 AM Tuesday. We also issued a High Wind Watch from
Tuesday evening through late Wednesday night for WYZ019-020; and
a Winter Storm Watch from Wednesday morning through Thursday
morning for WYZ001-002-012>014-023>025.

UPDATE Issued at 529 PM MST Mon Feb 11 2019

Winds have subsided along the Cody Foothills this afternoon, so
the high wind warning was cancelled. Winds are expected to
increase early Tuesday morning along the Cody Foothills with
periods of high wind possible through Wednesday morning. A High
Wind Watch was issued to cover this next event.

&&

.SHORT TERM...

Tonight...Snowfall is just getting started again in the far
west. Isentropic lift is the main driver right now so this steady
light snowfall will remain steady and become moderate to heavy at
times over the next couple of hours and will continue all night
tonight through about 7 am Tuesday morning. With isentropic lift
being the only real lifting mechanism with this warm advection
type storm, around one half inch of snow per hour is likely at the
higher elevations and half of that at the lower elevations. This
would add up to a typical advisory type storm by 7 am.

Meanwhile, the winds in the Cody Foothills have decreased now that
this mornings trouhpa has exited to the east along with h7 40
knot winds. These winds were likely enhanced by gap flow. Will
let the high wind warning ride for now as wind gusts are
increasing once again at one of the sensors in Clark. The high
wind warning expires at 6 pm this evening. Borderline sub warning
winds will likely continue through the night tonight as a 12C
degree h7 temp gradient continues from YNP to the Cody Foothills
tonight.

With the sfc high over Southwest WY, a sfc gradient has once
again become established resulting in increased southwest winds
from the Red Desert to Casper with these winds continuing for the
most part tonight.

Many areas that have been trapped in temperature inversions as
well as the higher elevations will see a steady rise in
temperatures tonight as this next aforementioned Pacific trough
ushers in milder Pacific air from the west and continues to erode
the inversions.

Tuesday...Snowfall will continue in the northwest into Tuesday, but will
diminish through the morning hours.  The majority of snowfall will
be over by early afternoon.  Winds on the other hand will increase
through the day in the Cody Foothills and from the Green Mountains
through Natrona County.  Gusts should stay below high wind criteria
in the wind corridor, but the Cody Foothills may need a high wind
warning for the second day in a row. A positive of the wind is that
it should continue to push out trapped cold air and parts of
central and eastern Wyoming should get above freezing for the
first time in over a week.

.LONG TERM...Tuesday night through Monday

The active pattern will continue through much of the period. After
the break in the snow much of Tuesday, we look for more snow to move
into the west, probably after midnight Tuesday with isentropic lift
increasing. All the models are indicating the snow to remain light
to moderate through most of Wednesday as well. The steadiest snow
and heaviest snow is still expected to fall from late Wednesday
through Thursday morning with some enhancement from the passage of
the trough axis and front as well as some jet energy from a couple
of jet streaks moving across the area. Additional highlights will
likely be needed for this event, but we will hold off for now given
the current advisories to not cause confusion.

Meanwhile, dry conditions will continue East of the Divide through
Wednesday evening. With the increase in winds, a lot of areas have
seen the inversions mix out. With the increasing southwest flow and
pressure gradient ahead of the approaching Pacific system, windy
conditions look likely. First, on Tuesday night, high winds may be
possible in the lee of the Cody Foothills. The NAM is especially
bullish with 700 millibar winds as high as 70 knots and some right
front quadrant jet energy to help enhance downward momentum. Again,
with the current high wind warning we will wait so we won't create
any confusion. High winds highlights may also be needed in wind
prone areas of the southwestern Wind Corridor with 700 millibar
winds increasing to over 50 knots. This will likely be the warmest
day of the week as well. As for the chance of snow, there will be
some but at this point it does not look like a major storm. The GFS
is the most bullish with a period of snow Thursday morning as the
front moves through, especially in Johnson and Natrona Counties. The
NAM and European are not as impressed though. For now, we have kept
POPS in the slight to low chance category until the models hopefully
come into better agreement. High temperatures may also be tricky as
the cold front drops southward. We could having falling daytime
temperatures up north for example.

Uncertainty increases substantially after Thursday. Another system
will likely cross the area Thursday night through Friday night,
depending on which model you believe. At this point, given the
difference in timing and more important things to worry about in the
shorter term, we left the preload alone for the most part. The same
goes into the weekend as westerly flow will bring a few more waves
to the west with mainly dry conditions East of the Divide on Sunday

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1139 PM MST Mon Feb 11 2019

West of the Continental Divide (KJAC, KRKS, KPNA, KBPI)

Areas of MVFR light snow and ceilings with frequent mountain
obscurations will continue vicinity and north of a KJAC-KDUB line
until around 13z. There will be a lull in snowfall then until
around 00z Wednesday, but some lower ceilings will continue to
occasionally obscure mountains across NW Wyoming. MVFR/IFR snow
will increase and become widespread across the western mountains
and far west between 06z-12z Wednesday. Strengthening mountain top
winds will also result in areas of LLWS developing overnight
Tuesday night.

East of the Continental Divide (KCPR, KCOD, KRIW, KWRL, KLND)

Surface southwest wind at 20-35 knots with gusts to 40-45 knots
will continue from South Pass to vicinity KCPR and southward
through the period resulting in areas of BLSN partially obscuring
terrain. Strong west winds will also develop along the Cody
Foothills around dawn Tuesday with gusts over 50 knots possible.
There may be a lull in these winds Tuesday afternoon, and a re-
intensification Tuesday evening. Areas of LLWS will also occur
through the period along the east slopes of the Divide, vicinity
KCOD-KDUB-KLND.

Otherwise, VFR conditions will prevail through the period with
variable mid and high clouds.

&&

.FIRE WEATHER...Steady accumulating snow will occur in the west
during the rest of this afternoon and tonight until around 7 am
Tuesday. More significant snow is forecast late Tuesday night
through Thursday for the far west. Gusty southwest winds will
continue from the Red Desert to Casper through Tuesday. Gusty west
winds are expected to continue over the Cody Foothills through
Tuesday. Temperatures will warm over many areas during the night
tonight and into Tuesday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Tuesday evening through late Wednesday
night for WYZ019-020.

Winter Storm Watch from Wednesday morning through Thursday
morning for WYZ001-002-012>014-023>025.

Winter Weather Advisory until 7 AM MST Tuesday for WYZ001-012-
013-023-024.

High Wind Warning from 5 AM Tuesday to 9 AM MST Wednesday for
WYZ003.

&&

UPDATE...Meunier
SHORT TERM...Lipson/Bourque
LONG TERM...Hattings
AVIATION...Meunier
FIRE WEATHER...Lipson
Hazardous weather outlook, Feb 11, 5:29 PM MST, 7 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
529 PM MST Mon Feb 11 2019

WYZ001>020-022>030-130030-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
529 PM MST Mon Feb 11 2019

...High Wind Watch for the Cody Foothills from 5 AM Tuesday
through Wednesday Morning...

...Winter Weather Advisories in effect for portions of western
Wyoming until 7 AM Tuesday...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Tonight.

Snow has returned to far western Wyoming and will continue through
the overnight hours tonight. Periods of moderate to heavy snow
expected. High winds are possible along the Cody Foothills late
tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...Light snow continues over the far west. Occasional high
winds possible, mainly Tuesday morning and again Tuesday night,
along the Cody Foothills.

Wednesday and Wednesday night...Snow continues over the far west.
Heavy snow expected through the overnight hours.

Thursday...A chance of snow all areas.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report snowfall amounts. Thank you.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 5:19 PM MSTHigh Wind WatchRIWPark8 hr
Feb 12, 1:25 AM MSTHigh Wind WarningRIWFremont, Natrona, Park, Sweetwater49 hr
Feb 12, 1:50 AM MSTWinter Storm WatchRIWFremont, Hot Springs, Lincoln, Park, Sublette, Teton9 hr
Feb 12, 10:47 AM MSTWinter Storm WarningRIWFremont, Hot Springs, Lincoln, Park, Sublette, Teton4 days
Feb 12, 10:47 AM MSTWinter Weather AdvisoryRIWFremont, Lincoln, Sublette, Sweetwater4 days

Nearby

High Wind Watches in Wyoming, 2019Every high wind watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.